The United States has endured significant drug overdose rates for nearly the past decade. While we’ve been focused on opioids and methamphetamine, drugs like benzodiazepines have slipped under the radar and have become a serious issue. Like opioids, doctors prescribe them widely to treat an array of conditions, including anxiety, insomnia, and seizures. Although they’re extremely effective in managing the symptoms caused by these conditions, drugs like temazepam can be dangerous. A recent study found that benzodiazepine misuse accounted for a staggering 17.2 percent of all benzo use in the country.
Temazepam is one such drug that’s frequently misused. It’s a potent benzodiazepine specifically used to manage severe insomnia, which is a debilitating sleep condition. Although it’s effective, doctors will never prescribe it for long-term use. A study from Yale Medicine revealed that up to 50 percent of patients who take drugs like temazepam will become tolerant of the medication in as little as four. Once you develop a tolerance, you might be inclined to take more to experience its effects, which can lead to a temazepam overdose.
Signs and Symptoms of a Temazepam Overdose
Benzodiazepines serve a vital purpose in our society when used as prescribed. The drugs were designed to replace barbiturates, which are incredibly powerful central nervous system (CNS) depressants that cause severe side effects. Unfortunately, benzodiazepines produce similar potentially deadly outcomes, and you can experience a temazepam overdose after the first time you take the drug.
When a doctor prescribes a medication like temazepam, they will always prescribe the lowest therapeutic dose to achieve the desired effect. If that doesn’t work, the doctor could increase the dose and ask you to report any side effects. If you misuse or abuse the drug by taking an amount that’s unsafe for your body weight, you could overdose. The longer you take temazepam, the more dependent you’ll become on its effects. This can lead to even more challenges when you try to stop, such as withdrawal. For that reason, someone might be inclined to continue taking the medication to avoid this, so understanding the signs and symptoms of an overdose is important.
Temazepam overdoses occur as a result of taking more of the drug than your doctor prescribes or mixing it with other depressants like barbiturates, alcohol, or opioids. When someone takes temazepam in conjunction with prescription opioids like oxycodone or illicit drugs like fentanyl or heroin, their chances of overdoses soar. The National Institute on Drug Abuse (NIDA) reported that 16 percent of overdose deaths that involve benzodiazepines also involve opioids. The overdose death rate when mixing these two drugs increases ten times compared to individual use of each substance.
It’s important to note that overdose symptoms will vary from person to person and will be dependent on various factors. These include whether the medication was used with opioids or ingested in an unsafe manner, such as by snorting or injecting. The most common temazepam overdose symptoms include the following:
- Blurred or double vision
- Bluish fingernails or lips
- Trouble breathing – or unable to breathe at all
- Uncoordinated muscle movements
- Altered mental state
- Disorientation or extreme confusion
- Extreme dizziness
Although it’s less likely to occur, severe complications can occur due to a temazepam overdose, which is caused by physical trauma because of respiratory distress, loss of consciousness, a lack of oxygenated blood, or a period of extended mobility on the ground. More severe complications include:
- Muscle damage
- Brain damage
A fatal overdose is highly unlikely if you’re taking the medication as intended and not mixing it with other drugs. However, it doesn’t mean it’s impossible. Your chances increase exponentially when you mix large doses with other drugs or alcohol. The most common risk factors for a temazepam overdose include the following:
- Using temazepam more often prescribed
- Snorting or injecting the medication
- Mixing temazepam with alcohol, barbiturates, or opioids
- Taking higher doses than your doctor prescribes
Since tolerance in as little as four weeks is the reality in 50 percent of users, doctors seldom prescribe this potent drug for more than 14 days at a time. Tolerance will occur, followed by dependence that eventually leads to a substance use disorder (SUD), significantly increasing the odds of an overdose. Although you feel comfortable taking higher doses without consulting your doctor since you’re acclimated to its effects, you should speak to them before making any medical decisions.
Is Temazepam Overdose Fatal?
The short answer is that it can be, but the long answer is that various factors will influence the odds of whether or not it becomes severe. Temazepam is more likely to cause a fatal overdose when you’re using other drugs or alcohol with it, but that doesn’t mean high doses can’t also be deadly.
The U.S. Centers for Disease Control and Prevention (CDC) found that benzo overdoses have become more widespread in recent memory, rising dramatically from 2019 to 2020. A recent report proves that and shows that figures were up 42.9 percent from the year prior and include a 519.6 percent increase in illicit benzo overdose deaths and a 21.8 percent increase in prescription overdose deaths. These are disturbing figures and highlight the issue the United States is facing. Overdoses per 100,000 emergency room visits also increased by 23.7 percent. Even more startling, 34.4 percent involved opioids.
Overall, the risk of a temazepam overdose is high, and it’s not something you should overlook because your doctor prescribed it. The proper precautions must be taken to avoid anything permanent. Never share prescriptions with others, and never purchase them from anyone, as you can’t trust what’s available today on the black market.
Temazepam Overdose Statistics
The dangers of benzodiazepines have become more well-known as of late. Due to the global pandemic, many people relied on these drugs to manage symptoms of insomnia or anxiety. Still, this coping mechanism led to a host of misuse, leading to what experts called a “pandemic within a pandemic.” The statistics show that 46.3 percent of respondents were benzo misusers, and they were motivated to take the medication due to its relaxing effects. Another 22.4 percent took it to achieve better sleep, while 5.7 admitted to experimenting. However, 11.8 percent took it to get high or because they were addicted – even more shocking, only 20 percent went through the necessary channels to get these medications.
Treatment for a Temazepam Overdose
Whether you’re the person overdosing or someone who witnesses the event – it’s traumatic. However, if you witness an overdose, you must act fast, as waiting can be a fatal mistake. By acting fast, you will save a life. If someone you know or love is using temazepam and you find them unconscious, don’t hesitate – call 911. The longer you wait or try to help them, their chances of long-term damage or death substantially increase. When you’re talking to a 911 operator, please relay all of the information you have at your disposal, including the following:
- Tell them the age and weight of the person who overdosed
- Explain their symptoms and symptoms in great detail and anything they complain about
- Mention all drugs and alcohol that’s been consumed that day
- Explain how much temazepam has been taken
- Let the operator know if it’s a prescription or illicitly obtained
When first responders arrive, they will transport the person to the hospital. Upon arrival, they’ll receive respiratory support, intravenous fluids, and medication that reverses temazepam’s effects. How long they remain in the hospital will depend on the severity of the overdose. However, it should only be for a few hours.
Doctors will administer a drug known as flumazenil, which will reverse temazepam’s effects. It’s a specific benzodiazepine receptor agonist used in these situations, which is as effective as its opioid counterpart Narcan, a drug that’s used to treat opioid overdoses. The effects are immediate and enable the individual to regain consciousness and prevent coma. It’s a reliable medication and will help medical professionals distinguish the type of overdose the individual is experiencing. Doctors take extreme caution when using this drug, and the individual must stay in the hospital for close monitoring.
Recovery times depend on the severity of the overdose and if treatment was administered immediately. A temazepam overdose can produce life-altering challenges. However, if you seek help right away, you can avoid this.